Alert archive / Massachusetts / Dense Fog Advisories in 2020

Dense Fog Advisory 21, NWS Boston/Norton, MA

October 23, 20208 counties in Massachusetts

NWS Boston/Norton, MA issued this dense fog advisory at Oct 23, 2020, 2:35 AM EDT for 8 counties in Massachusetts. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 23, 2020, 2:35 AM EDT (06:35 UTC)
Expired
Oct 23, 2020, 6:50 AM EDT
In force
4 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA

The radar

The Boston radar (KBOX), 28 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 00:00Z, 6.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WWUS71 KBOX 230635
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
235 AM EDT Fri Oct 23 2020

MAZ005-013>024-231400-
/O.NEW.KBOX.FG.Y.0021.201023T0635Z-201023T1400Z/
Central Middlesex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Framingham, Lowell, Foxborough, Norwood, 
Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, 
Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, 
Provincetown, Vineyard Haven, and Nantucket
235 AM EDT Fri Oct 23 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Eastern and southeastern Massachusetts, Cape Cod and the
  Islands.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/box
1 follow-up statement
017 
WWUS71 KBOX 231050
NPWBOX

URGENT - WEATHER MESSAGE
National Weather Service Boston/Norton MA
650 AM EDT Fri Oct 23 2020

MAZ005-013>024-231200-
/O.CAN.KBOX.FG.Y.0021.000000T0000Z-201023T1400Z/
Central Middlesex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Including the cities of Framingham, Lowell, Foxborough, Norwood, 
Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, 
Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, 
Provincetown, Vineyard Haven, and Nantucket
650 AM EDT Fri Oct 23 2020

...DENSE FOG ADVISORY IS CANCELLED...

Visibility was improving across the region and this trend will
continue through mid morning. While patches of dense fog will
remain possible for another hour or two it has decreased in areal
coverage significantly. Therefore, the dense fog advisory has been
cancelled.

$$

Frank

For more information from the National Weather Service visit
https://weather.gov/box

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this dense fog advisory went out at Oct 23, 1:59 AM EDT, 36 minutes earlier.

Area forecast discussion, Oct 23, 1:59 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
159 AM EDT Fri Oct 23 2020

.SYNOPSIS...
Weak high provides cooler weather tonight and Friday, however still
above normal for late October. Dry weather prevails Friday but
patchy fog and drizzle may impact the region tonight. Mild weather
continues Saturday ahead of an approaching cold front, which will
cross the region later Saturday followed by much cooler weather for
Sunday. An unsettled weather pattern develops early next week as a
series of fronts move across the region. This will bring the chance
of showers at times Monday into Wednesday with perhaps the greatest
risk for a period of steady rain late Tuesday night into
Wednesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1025 PM Update:

ESE return flow has allowed for stratus to continue to expand
in areal coverage across much of Southern New England late this
evening. Areas of fog, locally dense at times, has to this
point been mainly confined to coastal eastern MA and Cape Cod.
Main forecast challenge tonight will be how extensive the fog
will be into the overnight. Visby guidance seems to offer
expanding fog coverage into the interior for the overnight hrs,
but light enough winds may minimize this to an extent. Will
monitor trends across western/central MA into northern CT and
northern/central RI overnight for possible SPS but not imminent
as yet. Fog and stratus by the pre-dawn/early- AM hrs should
start to lift/scatter out across eastern MA. Coolest lows will
be across eastern MA in the mid 50s, with upper 50s to near 60F
across interior western MA/CT.

Previous discussion:

* Areas of locally dense fog to develop overnight. The areal
  extent will be monitored closely.

Previous forecast remains largely on track. Did bring up the dew
points by a couple of degrees based on obs. Parts of Eastern MA
and Southern RI are experiencing locally dense fog, with vsby
down to one-half mile at times so have gone ahead and put out a
Special Weather Statement for locally dense fog. A quiet night
of weather except for development of locally dense fog. There
are some questions how widespread the dense fog will be. With
light winds and dew points of low 60s being advected northwards,
dew point depressions are expected to fall to near zero and
that would argue for development of widespread dense fog. Also,
the fog bank over Eastern MA is expected to advect westward,
albeit subject to upslope effect. Somewhat drier air (dew pt in
the mid 50s will also advect westward overnight thanks to a back
door cold front, so areas of dense fog development may
ultimately be limited to Worcester point west. Later shifts will
continue to monitor the fog situation but if out and about
tonight, be sure to slow down if encountering areas of locally
dense fog.

PREVIOUS DISCUSSION...

415 PM Update...

Most of the region is enjoying beautiful late Oct weather at 4 pm
with temps in the 70s and at least partial sunshine. However across
coastal eastern MA, northeast flow associated with a backdoor cold
front has advected a fog bank into this region. For example, at
Logan airport, temp is down to 58 degs in 1/2 mile dense fog! This
fog bank will continue advancing westward but the leading edge will
likely erode as it traverses the warm land. However with sunset as
the boundary layer cools, expecting this low level moisture to
eventually overspread the entire region from east to west. The more
difficult question is the duration, as dry air aloft is descending
to the surface behind this fog bank over the Gulf of Maine. So
overnight and especially toward Fri morning, clearing will occur
from east to west. Until then, much of the model guidance suggesting
spotty light rain/drizzle for a time overnight as this low level
moisture moves across the area. This seems reasonable especially
across the upslope regions of the Worcester Hills and the Berks.

Given the NE flow cooler tonight than last night, but still above
normal for late Oct with lows only in the 50s. Avg low is in the
40s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
415 pm update...

Friday...

Low clouds, spotty light rain/drizzle possible especially across CT
into western-central MA trapped beneath subsidence inversion.
Although low clouds will slowly lift along with clearing approaching
from the east in response to drier air eastward well behind backdoor
front. Thus expecting at least partial afternoon sunshine with more
clouds inland. Not as warm as today given change in airmass with
1030 mb high over the maritimes. Highs in the 60s, more seasonable
for this time of year. It will be pleasant given light winds

Friday night...

Ridge of high pressure holds on so quiet weather prevails. Low
clouds may redevelop but with high pressure weakening, subsidence
inversion likely also weakens, thus less of a trapping mechanism for
low level moisture. Mostly clear conditions, at least initially
combined with light winds and relatively dry airmass will promote
temps to fall into the upper 40s and low 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
415 pm update...

Highlights...

* Mostly dry and quite mild on Saturday

* Dry and becoming much cooler Saturday night & Sunday

* Unsettled weather possible at times Mon through Thu with the
  greatest potential for a period of steady rain late Tue into Wed
  night

Details...

Saturday...

The weekend starts out mild before becoming quite cool for the
second half. This unseasonable warmth comes courtesy of SW flow
lingering behind a warm front overnight. Ahead of the cold front 850
mb temps rebound briefly to 13C+ so, with decent sunshine after some
morning clouds, we should see highs approaching 70 degrees.
Dewpoints will be higher too (upper 50s), at least relative to
what's coming behind the front (dew points in the 20s and 30s). The
cold front swings through during the afternoon and early evening
hours. Not expecting much in the way of showers from it given the
lack of deep moisture and dynamics.

Saturday night and Sunday...

The main sensible change during this period will be the much cooler
and drier airmass behind the front, and the breezy post frontal
winds overnight. Much lower dewpoints overnight together with post
frontal cold air advection will allow for lows in the low 40s toward
the coast, approaching freezing the the far NW interior. High
pressure builds in at the surface, expanding SE from Canada. The
placement of the high will also keep flow onshore (from the NE)
during the day on Sunday. Highs won't make it out of the low 50s, 5
to 10 degrees below normal for late October. In addition to the
cooler airmass, winds will be breezy as a weak N/NW low level jet is
mixed down. These winds will pick up as early as late Saturday
afternoon when the front passes, lasting through the night. The
strongest wind gusts though, 30 to 35 mph, will be over the
outer waters.

Monday through Thursday...

By Monday a warm front lifts north associated with a wave of low
pressure passing northwest of New England. This brings the threat of
rain back into the forecast as well as rebounding temperatures,
potentially back into the mid 60s along the south coast. Still
thinking that the cold front dips through Monday night into Tuesday
bringing a marginal cool down before a more substantial frontal
system with heavier rain passes in our vicinity around Tuesday night
into at least mid week. Plenty of uncertainty with regard to timing
and details but overall next week looks more unsettled and cooler.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

06z TAF Update:

Rest of the Overnight (thru 12z Fri): Moderate confidence.

IFR to LIFR stratus for most, with LIFR fog near coastal eastern
MA and Cape Cod. These conditions should stay generally steady-
state through at least 09z. Possible fog could develop further
in the interior overnight but this seems unlikely as winds may
be just strong enough to keep fog from developing. By early-AM
push, we should start to see gradual lifing of stratus/fog for
eastern TAFs. IFR-LIFR categories should still be common from
PVD-ORH westward. Winds mainly E/SE 4-6 kt.

Today: High confidence in trends and categories, lower on exact
timing.

Trend will be for continued east to west improvement. Thus
should see SCT-BKN VFR develop by mid-morning for eastern TAFs.
IFR ceilings should continue thru the AM west of ORH. It may
take deeper into the afternoon for the western TAFs (BAF- BDL-
CEF- ORE) before scattering occurs, and there may be TEMPO
intervals of MVFR-IFR stratus as that occurs. SE-S winds 4-8 kt.

Tonight: Moderate confidence.

Onshore flow again looks to permit another round of MVFR-LIFR
stratus to advance from east to west. Fog may also develop near
coastal MA/Cape airports as well. As winds turn more S to SW
late in the evening, the western extent of the stratus is in
some question. SE/S winds around 5-9 kt.

Saturday: High confidence.

Early-day MVFR-LIFR stratus should start to improve/lift to
MVFR-VFR levels from west to east, as southwest winds increase
to around 10 kt ahead of an approaching cold front. Looks to be
a generally dry FROPA, with passage in the afternoon marked by
a breezy wind shift to NW.

KBOS Terminal...Moderate confidence in TAF. LIFR fog/stratus to
start to lift between 09-13z.

KBDL Terminal...Moderate confidence in TAF. IFR-LIFR stratus may
linger until at least late morning/afternoon.

Outlook /Saturday Night through Tuesday/...

Saturday: Mainly VFR, with local IFR possible. Breezy.

Saturday Night: VFR. Windy with local gusts up to 30 kt.

Sunday: VFR. Breezy.

Sunday Night: VFR. Breezy. Chance FZRA, slight chance SHRA.

Monday: Mainly VFR, with local IFR possible. Breezy. Chance
SHRA.

Monday Night through Tuesday: Mainly VFR, with areas IFR
possible. Breezy. Chance SHRA.

&&

.MARINE...
415 pm update...

Tonight...east winds 10-15 kt but the bigger story is fog bank
impacting eastern MA waters this evening, with fog bank south of
Block Island coming onshore later this evening. Thus areas of dense
fog and light rain/drizzle overnight. SE swells from Hurricane
Epsilon will increase to 3-6ft.

Friday...any leftover fog/drizzle improves by midday or earlier. SE
swells increase 4-7 ft. Otherwise high pressure over the Maritimes
provides light winds.

Friday night...ridge of high pressure remains overhead but weakens.
Thus light winds. Low clouds and fog may redevelop but confidence is
low. SE swells from Hurricane Epsilon continue 4-7 ft.

Outlook /Saturday Night through Tuesday/...

Saturday: Winds less than 25 kt. Rough seas up to 9 ft. Local
visibility 1 to 3 nm.

Saturday Night: Moderate risk for Small Craft Advisory winds
with local gusts up to 30 kt. Rough seas up to 9 ft.

Sunday: Winds less than 25 kt. Areas of rough seas.

Sunday Night: Winds less than 25 kt. Seas up to 5 ft.

Monday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 20 kt. Seas up to 5 ft. Chance of rain showers.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain
showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for ANZ250-
     254>256.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...Nocera/Loconto/Chai
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Loconto
MARINE...Nocera/Loconto/BW
Hazardous weather outlook, Oct 22, 4:23 PM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
423 PM EDT Thu Oct 22 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-232030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
423 PM EDT Thu Oct 22 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-232030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Thu Oct 22 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

Nearby

Dense Fog Advisories in Massachusetts, 2020Every dense fog advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.